Narcan Boxes Installed On Campuses

Narcan Boxes Installed On Campuses

Overdose deaths have been growing at an alarming rate in Wisconsin and across the nation. Fentanyl, a powerful synthetic opioid, is the primary driver of the increase.

The naloxone nasal spray Narcan has been installed in boxes on UWM’s campuses to help prevent overdose deaths. This easy-to-use, safe medication temporarily reverses the potentially fatal effects of an opioid overdose. It can save someone who has overdosed on opioids or other drugs that have been laced with fentanyl. By making Narcan more accessible, UWM adds to its tools to keep our campuses and surrounding neighborhoods safe.

Here’s how the UWM Narcan safety program works:

  • Nalox-ZONE boxes are located in all residential housing lobbies and in the lobbies of other campus buildings on UWM’s three campuses. This includes Golda Meir Library, the UWM Student Union and the main entrances of UWM at Washington County and UWM at Waukesha.
  • Each box contains two doses of Narcan nasal spray, instructions for use, a mask for rescue breathing and a number to call for substance misuse treatment and support.
  • Nalox-ZONE boxes are connected to the internet and will notify UWM when a spray bottle is removed, so it can be restocked.
  • The Narcan spray is available for anyone who might need, or think they’ll need, the rescue medication for themselves or someone else. No one who takes a dose of the spray is identified.

Each box of Narcan contains step-by-step instructions for how to administer. Training on how to give Narcan is not required but is available for anyone who is interested. To request a training session, go to the UWM Police Department Training Request Form.

Under the Wisconsin Good Samaritan Law, a person cannot be held civilly liable for a good faith effort to help in a life-threatening situation. State law also provides limited immunity from criminal prosecution for certain amounts of controlled substance possession and the possession of drug paraphernalia for a person who aids someone experiencing an overdose from a controlled substance.

Know the Signs of Opioid Overdose*

  • Unresponsive; cannot be woken
  • Breathing is slow, weak or absent
  • Choking or snore-like gurgling sounds
  • Skin is cool and clammy
  • Bluish-purple lips or nails
  • Pale or ashen skin
  • Small, “pinpoint” pupils

* Call for help if you observe any of the signs.

What to Do

  • Call 911 or 414-229-9911 (if on the Milwaukee campus)
  • If you suspect an opioid overdose, administer Narcan, if available.
  • Try to keep the person awake and breathing.
  • If breathing, lay person on their side. See this video for guidance.
  • If they don’t respond within 3 minutes, give another dose of Narcan.
  • Stay until emergency responders arrive. Students who call for help, stay and cooperate receive amnesty.

While we are pleased to add Nalox-ZONE boxes as another safety tool for our campuses, we hope they will never be needed. We encourage everyone to learn about ways to prevent overdose from occurring:

  • The safest choice is to avoid using drugs.
  • Only use pills as prescribed for you by a medical professional and purchased from a licensed pharmacy. Never use pills from a friend, roommate, stranger or social media/internet.
  • Do not mix drugs – alcohol, prescriptions or illicit drugs.
  • Avoid using alone so that others can help if you overdose.
  • Use a fentanyl test strip before taking any drugs purchased outside of a licensed pharmacy or dispensary.
  • If you, friends or family use opioids or other drugs, carry Narcan.
  • Reach out if you are struggling with alcohol, prescription or other drug use. Help is available on campus for students and employees and in the community.

More information is available at the UWM Student Health and Wellness Center’s Narcan webpage.

Story posted August 22, 2022